Maybe the 5-MTHF was the depression trigger, but it was presumptuous to conclude the supplement was the only factor for my depression. I felt great for a few days after discontinuing 5-MTHF, then the depression returned, building each day until I awoke at 4 a.m. Monday morning to suicidal ideation. Don’t worry, suicide is not on my agenda and I’m fully aware these are not my own thoughts, but are fueled by depression. I’m not going anywhere, but it’s still terrifying to have these thoughts pop into my head.
So, after slowly tapering off antidepressants over three years, I’m back to them. I haven’t started any yet, but I’ve requested a Wellbutrin prescription from my therapist/naturopath (fortunately, naturopaths have full prescribing rights in Arizona). I chose Wellbutrin because it has fewer sexual side effects than other antidepressants, it has been effective for me in the past, and it’s relatively easy to taper off when I’m ready to stop taking it.
Even yesterday I was resistant to starting another antidepressant. It’s not that I’m against medication, but I don’t look forward to adding any more side effects to my life and I’m already juggling so many migraine-related variables that I’m reluctant to add one more factor to the mix. Still, the constant teariness and feelings of hopelessness, not to mention suicidal ideation (which hasn’t happened since Monday morning), aren’t doing me any favors.
I’m a little quieter than usual and now you know why. Contrary to my typical depression pattern, I’m still writing a lot of drafts, though getting them to a publishable state is beyond my current ability. I’m sad and frustrated and in a mental fog, but I’ll be OK. I’ve been through much worse depression before and feel fortunate to have caught this one fairly early. I’m also grateful to have an excellent therapist to help me this time around. Please don’t worry about me, though I always welcome your good thoughts, positive energy, prayers, or whatever it is you offer to others in times of need. I really will be OK, I just need some time — and some drugs — to get there.